Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 63, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 9, 2023, 3:49 PM EDT for Erie County, Niagara County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2023, 3:49 PM EDT (19:49 UTC)
- Expired
- Aug 9, 2023, 4:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WUUS51 KBUF 091949
SVRBUF
NYC029-063-092045-
/O.NEW.KBUF.SV.W.0063.230809T1949Z-230809T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
349 PM EDT Wed Aug 9 2023
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
North central Erie County in western New York...
Southwestern Niagara County in western New York...
* Until 445 PM EDT.
* At 349 PM EDT, a severe thunderstorm was located over Sanborn, or
near North Tonawanda, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North Tonawanda, Lockport, Amherst, Grand Island, Pendleton,
Sanborn, Cambria Center, Pendleton Center, and East Amherst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4308 7905 4322 7898 4319 7861 4299 7867
TIME...MOT...LOC 1949Z 286DEG 6KT 4312 7892
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJR3 follow-up statements
992
WWUS51 KBUF 092017
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
417 PM EDT Wed Aug 9 2023
NYC029-063-092045-
/O.CON.KBUF.SV.W.0063.000000T0000Z-230809T2045Z/
Erie NY-Niagara NY-
417 PM EDT Wed Aug 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTH CENTRAL ERIE AND SOUTHWESTERN NIAGARA COUNTIES...
At 417 PM EDT, a severe thunderstorm was located near Pendleton, or
near North Tonawanda, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Tonawanda, Lockport, Amherst, Grand Island, Pendleton, Sanborn,
Cambria Center, Pendleton Center, East Amherst, and Model City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 7898 4315 7862 4299 7867 4308 7905
TIME...MOT...LOC 2017Z 290DEG 16KT 4309 7879
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJR284
WWUS51 KBUF 092033
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
433 PM EDT Wed Aug 9 2023
NYC029-063-092045-
/O.CON.KBUF.SV.W.0063.000000T0000Z-230809T2045Z/
Erie NY-Niagara NY-
433 PM EDT Wed Aug 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTH CENTRAL ERIE AND SOUTH CENTRAL NIAGARA COUNTIES...
At 433 PM EDT, a severe thunderstorm was located near Pendleton, or
near Amherst, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Tonawanda, Lockport, Amherst, Grand Island, Pendleton, Cambria
Center, Pendleton Center, East Amherst, and Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4319 7885 4315 7862 4299 7867 4305 7893
TIME...MOT...LOC 2033Z 293DEG 13KT 4308 7879
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HSK913
WWUS51 KBUF 092047
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
447 PM EDT Wed Aug 9 2023
NYC029-063-092056-
/O.EXP.KBUF.SV.W.0063.000000T0000Z-230809T2045Z/
Erie NY-Niagara NY-
447 PM EDT Wed Aug 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ERIE AND SOUTH
CENTRAL NIAGARA COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4319 7885 4315 7862 4299 7867 4305 7893
TIME...MOT...LOC 2046Z 286DEG 6KT 4307 7876
$$
WelchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:47 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 9, 2:47 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 247 PM EDT Wed Aug 9 2023 .SYNOPSIS... High pressure will gradually give way to a passing upper level system on Thursday. This will bring showers across the area Thursday and Thursday night before dry weather returns briefly on Friday. The unsettled weather returns this weekend and again early next week with rain showers common on Saturday and Monday. && .NEAR TERM /THROUGH FRIDAY/... Seasonably warm conditions are common across the area this afternoon as highs look to get very close to normals for this time of the year. A weak boundary has pushed east of the Genesee Valley, bringing the highest chances of showers well inland from Lake Erie, however weak convergence in WNW flow will allow of some shower chances generally from the Niagara Peninsula toward Ontario County through the afternoon. High pressure will maintain its control over the area at least through the evening. Clouds will begin to increase as the next mid-level wave approaches the area in the northern stream. A second wave from the southern stream will phase with the northern stream as it approaches the upper Ohio Valley, however the best phasing seems unlikely to occur until the northern wave is at least halfway through our area. Better phasing then occurs as the northern wave starts to become more neutrally-tilted, however a good push of higher PWAT air seems to generally be shunted to the south of the NY/PA border. This will keep the bulk of the heavy rain threat out of the area, although a shower or two could still get a bit burly. High pressure and substantially drier air will build into the area by late Thursday night to close out the work week. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... A weak shortwave trough will approach the eastern Great Lakes region Friday night. Moisture will increase ahead of an advancing cold front and showers will enter western NY along the nose of a 35kt low level jet. Cloud cover and showers will keep conditions mild across western NY with lows in the upper 50s to low 60s. Slight cooler across the eastern Lake Ontario region with lows in the low to mid 50s. A steady state 1005mb low will track north of Lake Ontario Saturday. Forecast dewpoints will likely reach the mid to upper 60s through the afternoon. Deep layer ascent will increase Saturday and showers will expand east across the region. The combination of the shortwave trough and cold front approaching the region will result in a chance of thunderstorms during peak heating, with showers and any storms moving east-southeast into Saturday evening. Although the system is overall weak, instability and shear values are marginal which may result in an isolated threat of a strong to severe storm Saturday afternoon through Saturday evening. Southwest winds will increase Saturday with the higher winds northeast of Lake Erie. The cold front will cross the region Saturday night with shower and thunderstorm chances decreasing from west to east through the night. Lows will reach the upper 50s to low 60s. && .LONG TERM /SUNDAY THROUGH TUESDAY/... An upper level trough over the Northeast region will move east Sunday. Post-frontal conditions with westerly winds will occur across the Eastern Great Lakes region. A secondary cold front will likely move through the region and kick off a few showers Sunday. The best chance will be east of Lake Ontario with closer proximity to the trough and greater moisture. Mostly dry elsewhere Sunday. A brief shortwave ridge will move into the region Sunday night resulting in mostly dry weather. An anomalously deep trough is expected to move into the Great Lakes region Monday into Monday night. Model consensus and ensemble systems show the likely track of the surface low to move near or across the eastern Great Lakes region Monday through Monday night. This will bring unsettled weather with the potential for thunderstorms. Surface high pressure will move in behind this system with drier conditions towards mid-week. Temperatures will average near to slightly below normal for early next week, becoming near to slightly above normal by Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VFR conditions will continue at all sites. Shower activity should remain south of KROC through the afternoon, though one or two may affect KIAG. Gusty west winds will be common until the flow starts to turn more southwesterly this evening. The next system to affect the area will begin to lower clouds overnight toward Thursday morning, however the bulk of the rainfall should remain south and west of the area through that time. Some stratus is possible in the Southern Tier before the rain begins depending upon how long it takes for mid-level clouds to build in Thursday morning. Outlook... Thursday...IFR/MVFR with rain showers and scattered thunderstorms. Thursday night...chance for showers and MVFR lake cloud bases east and southeast of Lake Ontario, otherwise VFR. Friday...VFR. Saturday...VFR/MVFR with showers and thunderstorms possible. Sunday...VFR/MVFR with showers possible, mainly east of the Genesee Valley. && .MARINE... Expect a fresh west to southwest breeze today as surface high pressure nudges in from the southwest. Choppy conditions can be expected on area waters today, especially across eastern Lake Erie and eastern Lake Ontario, where winds and waves will be just a bit below Small Craft Advisory criteria. Winds relax some tonight into Thursday, however will still be strong enough to produce some light to moderate chop on both Lakes. Winds will then veer northwest behind a cold front Thursday evening. Winds will freshen across eastern Lake Ontario with a brief period of Small Craft conditions possible for the second half of Thursday night and Friday. Temperatures aloft will also cool enough that waterspout formation will be possible on the eastern end of Lake Ontario late Thursday night and into early Friday morning. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Fries NEAR TERM...Fries SHORT TERM...HSK LONG TERM...HSK AVIATION...Fries MARINE...Fries
Hazardous weather outlook, Aug 9, 5:20 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 520 AM EDT Wed Aug 9 2023 NYZ001>008-010>014-019>021-085-100930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 520 AM EDT Wed Aug 9 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 520 AM EDT Wed Aug 9 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:04 AM EDT | Areal Flood Warning | BUF | Lewis | 6 hr |
| Aug 9, 9:12 AM EDT | Areal Flood Warning | BUF | Lewis | 24 hr |
| Aug 9, 4:04 PM EDT | Small Craft Advisory | BUF | 4 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.